I love the kitty but my nose doesn't
February 18, 2010 1:18 PM   Subscribe

CatAllergyFilter: Those of you who are allergic to cats and take an antihistamine for it, what antihistamines work best for you?

At the moment I'm living with and caring for an elderly relative who has a cat. I love kitties (and he's a great cat!), but my allergies have always prevented me from having one myself. I've done okay for the last month on Allergra/fexofenadine, but it seems to be helping less and less. I'll likely be here a while longer, so any suggestions on how I can get better relief would be great.

I'm asking specifically about antihistamines because I can't use nasal steroids, which work great but cause mood issues with me. Nor can I take Benadryl, for the same reason.

I'm also using a Neti pot (awesome) and have a really good Honeywell HEPA air filter in my bedroom, so in my off hours I hang out in there and do fairly well.

Thanks!
posted by sister nunchaku of love and mercy to Pets & Animals (23 answers total) 8 users marked this as a favorite
 
My brother is allergic to my cats. He swears by Claritin - non-sedating and one pill a day totally does the job.
posted by leslies at 1:19 PM on February 18, 2010


I end up taking two: Claritin and Allegra because after a couple of weeks one stops working and I have to start on the other one.
posted by govtdrone at 1:22 PM on February 18, 2010


Same here; I switch off and on between Claritin and Quercetin.
posted by LuckySeven~ at 1:46 PM on February 18, 2010


Nasalcrom is really effective as well (for me), especially after using a netipot.
posted by LuckySeven~ at 1:47 PM on February 18, 2010


Claritin has always worked for me, but I only take it once in a while when I know I will be around cats.
posted by rhapsodie at 1:53 PM on February 18, 2010


Claritin, the straight loratidine formulation. There's also a Claritin-D version out there, which I guess adds a decongestant. That one gives me mood swing issues. The regular one doesn't.

Claritin takes care of the itchy, watery eyes; congestion; twitchy nose; etc. It's only partly effective for me on the sneezing and runny nose. (Flonase solves that part for me. Sounds like the Neti pot, and/or plain saline nasal spray could serve that purpose for you.) The only problem I've had with Claritin is that it seems to take days of build-up in the sysem before it starts to clobber symptoms consistently. For an immediate reaction, it's been useless. Your mileage may differ.
posted by nakedcodemonkey at 1:56 PM on February 18, 2010


You just need to try different things and find what works for you. Like all medications the way each person metabolises them are different and who knows what kind of interactions or efficacies you'll have. We certainly don't. I've seen estimates that any one drug will only work for 30% of the population due to genetic differences. For example, I was taking a generic of Zyrtec with no problems. My pharmacy switched me to a different generic, exactly the same active ingredient but a different brand, and it made me so sleepy and heavy and horrible all the time. So now I take a generic of a different thing, different active ingredient and all is fine. Generics are cheap, pretty much all modern antihistamines are nondrowsy and taken in a single daily dose, so just ask your doctor or pharmacist for something different to try. Our experience is meaningless for you.

(Note Quercetin is a dietary supplement not an antihistamine)
posted by shelleycat at 2:21 PM on February 18, 2010 [1 favorite]


Drixoral, which contains both antihistamine and decongestant. It's currently not available in the US; you may have to purchase online through a Canadian pharmacy.

It's the only thing that's ever worked for me, better than Claritin, Allegra or Zyrtec.
posted by cranberryskies at 2:25 PM on February 18, 2010


I've been taking daily antihistamines for years, so I've tried most of them. Benadryl makes me sleepy, so next I went to Zyrtec, which worked great for a few years then suddenly made me drowsy. Next up Claritin, except I use the generic loratidine from CVS.

For the 24 hour formulation ones to work, you need to take them every day so that it builds up, as nakedcodemonkey says. For me it takes about three days before its operating at peak efficiency. Also seems to help to take it roughly the same time every day. Personally I take it in the evening, since I am out of the house during the day at work, so I need it most during the evening and night. To my mind it makes sense that it would be at its peak shortly after I take it, and then taper off slowly during the day.

So if you decide to try a different drug, try it for at least a week before you decide if it suits you or not. Give it time for your body to adjust, and for it to build up in your system a bit.
posted by Joh at 2:30 PM on February 18, 2010


I've had good luck with the CVS version of Zyrtec. They sell it in pretty small quantities, if you want to try it for just a week.
posted by tuffbunny at 3:04 PM on February 18, 2010


Claritin! All of my friends have cats, so I bring it everywhere with me and just take one of their dissolvable tablets every time I'm somewhere where there are cats. It works really well.
posted by mollywas at 3:15 PM on February 18, 2010


Seconding what shellycat says. Different people react differently and tolerate different things, so you just need to try various ones till you get one that works best for you.

Zyrtec is the only one that works for me. For some reason, Claritin does nothing, no matter how much or how long or what version.
posted by gudrun at 3:34 PM on February 18, 2010


My grandma had my aunt's cats while my aunt had kids. Two years later, I still couldn't hang out at Grandma's for more than two hours at a time.

No I have a cat. How? I take Claritin at night; this usually worked decent enough if I was hanging out with cat owners. But I added Zyrtec in the morning, and now the only time Jack bothers my allergies is if I stay home *all* day for 24 hours or more.
posted by notsnot at 3:46 PM on February 18, 2010


Zyrtec works best for me, and has mysteriously been able to do so for many, many years, unlike all other anithistamines I've ever taken, which seem to lose effectiveness over time.
posted by elizardbits at 5:00 PM on February 18, 2010


Claritin here too. It never let me down. (I actually have had a kitty now for 3 years and have gotten used to his particular allergens and don't take it anymore - not that it matters to your question, I just think it's weird.)
posted by Kloryne at 6:17 PM on February 18, 2010


Thanks to everyone who took the time to answer. There are a lot of good suggestions here! The idea of alternating fexofenadine and loratadine is promising, since fexofenadine appears to be pooping out on me. Also, thanks for reminding me about Nasalcrom. Haven't tried it in a few years, and perhaps it'll give me a boost.

shelleycat: Our experience is meaningless for you.

I beg to differ. The combined experience of my fellow MeFites was exactly what I was asking for, and I'm finding it helpful. Please don't tell me what's meaningless for me and what isn't, k?
posted by sister nunchaku of love and mercy at 7:30 PM on February 18, 2010


Zyrtec was the only one that worked all the way for me in abating symptoms - mine are mostly upper-respiratory too, and nothing else really stopped it consistently enough.

Chlor-Trimeton was most effective at stopping the overload symptoms if I went a couple hours too long or hit too many allergens over an extended period. It's short-acting, short-lasting and good for the "sinus crisis". I can take Benadryl, but it knocks me out too well. I save Sudafed for when my sinuses are suffering from big pollen and the like.

You can also boost your resistance to inflammation by upping anti-inflammatory spices like turmeric, ginger, and cumin (more excuses to eat Indian food!) and eating local honey (although that's a bit more applicable to environmental allergens, those can be part of your overload reaction).

Don't forget to rinse your hands and face after petting the kitty (or at least every couple of hours). You can also wipe kitty down with a warm, moist paper towel to reduce the protein allergens on her fur which cause flare-ups. You're probably already dusting like mad - start if you're not - but don't forget to wear a dust mask and use dust-catching implements (like Swiffer) instead of scatterers (like featherdusters).

If none of this helps, there is an allergy shot for feline allergies. I think of those as a last resort, though, and it sounds like you, do, too.

To a happy nose!
posted by batmonkey at 7:49 PM on February 18, 2010


nthing Allegra. Works awesomely for me, and my allergies are pretty wicked.
posted by liquado at 7:55 PM on February 18, 2010


When we first got our cat, my very allergic husband took one non-drowsy, 24-hour Claritin pill each day, usually immediately upon arriving home from work. He also swore by anti-itch/anti-allergy eyedrops as needed.

Oddly, about a year of daily Claritin use, his allergies vanished completely, and now he takes nothing at all.
posted by anderjen at 8:37 PM on February 18, 2010


No, actually, our experience really is meaningless. That's science. It's not telling you anything about what drugs you should take or giving you any idea about what is going to help you, just giving you an outlet to chat basically. You need to talk to either your doctor or your pharmacist about what's available and try different things based on your medical history, not based on peer pressure and what everyone here thinks is cool.
posted by shelleycat at 9:05 PM on February 18, 2010 [1 favorite]


While it's true that everyone's body reacts to medications differently, I think that the advice here is useful. If sister nunchaku of love and mercy learns from this thread that say, 10 people get relief from Claritin for cat allergies while only 5 people get relief from Zyrtec, she might decide to try Claritin first for relief.

sister nunchaku of love and mercy, if nothing else works for you (Claritin, Zyrtec, and Allegra help my seasonal allergies but not my cat allergies), you could try taking a lower dose of Benadryl and see if you don't get the mood issues. Benadryl makes me horribly sleepy but if I take just a half-dose of the Children's liquid Benadryl, I don't get so tired and do get at least some relief. (If the mood issues are serious, though, seek a doctor's help with this.)
posted by IndigoRain at 10:23 PM on February 18, 2010


Claritin for me.
posted by freezer cake at 7:41 AM on February 19, 2010


I have two kitties and a huge family.

Claritin works for 2 of my sisters.

Zyrtec for my other 2 sisters and my brother.

Allegra and Rhinocourt together are the only things that work for me.
posted by Miss X at 1:46 PM on February 19, 2010


« Older Innocent Unreliable Narrator   |   Where can two adults and two kids find a bed among... Newer »
This thread is closed to new comments.